Weve done lots of columns focusing on obstructive sleep apnea as a factor contributing to opioid-induced respiratory depression. But there are other factors predisposing to opioid-induced respiratory depression. These include not only chronic pulmonary disorders but also neuromuscular disorders that might be associated with diaphragmatic paralysis and/or pharyngeal paresis (eg. Guillain-Barre syndrome, myasthenia gravis, various muscular dystrophies, etc.).
Now a very interesting new contributing factor has been identified: nasal obstructive disorders. A study presented at the PAINWeek 2016 conference found that in an insurance database 11.6% of over 7000 patients who had opioid-induced respiratory depression had codes for nasal obstruction, compared to 6.7% in those who did not experience a serious OIRD event (Weiner 2016). Some of the conditions coded for were deviated nasal septum, nasal polyps, hypertrophy of the turbinates, or other nasal/sinus pathology. In the multivariable analysis, the adjusted odds ratio for patients who experienced serious OIRD having concurrent nasal obstructive pathology was 1.28.
In an interview (Kronemyer 2017), the lead author of that study noted that this finding has dual relevance. Not only is it important to identify as a risk factor but it also has therapeutic implications. One of the routes that the rescue drug naloxone is administered is the intranasal route. And those with nasal obstruction may not respond well to intranasal naloxone. The article notes that some patients do not seem to respond well to intranasal naloxone so the lesson is to consider other routes of naloxone administration if a patient is not responding well to intranasal naloxone and has nasal pathology.
Other Patient Safety Tips of the Week pertaining to opioid-induced respiratory depression and PCA safety:
Weiner SG, Joyce A, Thomson H. The Prevalence of Nasal Obstruction as a Consideration in the Treatment of Opioid Overdose (Abstract 128). PAINWeek 2016
Kronemyer B. Nasal Obstructions Tied to Serious Opioid-Induced Respiratory Depression. Anesthesiology News 2017; April 14, 2017